Analytical Derivatives for Markov Switching Models

Available as: PDF

This paper derives analytical gradients for a broad class of regime-switching models with Markovian state-transition probabilities. Such models are usually estimated by maximum likelihood methods, which require the derivatives of the likelihood function with respect to the parameter vector. These gradients are usually calculated by means of numerical techniques. The paper shows that analytical gradients considerably speed up maximum-likelihood estimation with no loss in accuracy. A sample program listing is included.

Also published as:

Computational Economics (0927-7099)
May 1997. Vol. 10, Iss. 2, pp. 187-94